Winter Storm, Northern Wasatch Front/Brigham City/Ogden Bountiful
- When
- December 28, 12:00 PM MST to December 30, 10:00 AM MST
- Where
- Northern Wasatch Front/Brigham City/Ogden Bountiful forecast zone
- Property damage
- $100,000
- Reported by
- GOVT OFFICIAL
Another potent winter storm hit much of Utah, with the northern part of the state the hardest hit. Weather was believed to be the main factor in 2 traffic fatalities.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Another potent winter storm hit much of Utah, with the northern part of the state the hardest hit. Weather was believed to be the main factor in 2 traffic fatalities. Several hundred minor accidents and fender benders occurred up and down the Wasatch Front, with no major injuries reported. Strong south winds ahead of the cold front caused blowing and drifting snow, forcing Hill Air Force Base and Weber State University to close for awhile. The winds and snow also closed Interstate 15 north of Ogden for several hours due to multiple accidents. Farmington Canyon reported a 3-day snowfall of 40 inches, with most Northern Mountain locations in the 20-30 inch range. The Wasatch Front valleys and benches along with the mountain valleys were generally in the 6-12 inch range, but East Layton came in with 19 inches of fresh snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 28, 9:00 AM MST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 900 AM MST SUN DEC 28 2003 .SYNOPSIS...A WEAK WARM FRONT WILL MOVE ACROSS NORTHERN AREAS TODAY WHILE HIGH PRESSURE SITS OVER SOUTHERN SECTIONS. A STRONGER WARM FRONT WILL SPREAD PRECIPITATION OVER NORTHERN AND CENTRAL PORTIONS ON MONDAY. A MOIST SOUTHWEST FLOW WILL CONTINUE MONDAY NIGHT AND TUESDAY. && .DISCUSSION...THE SNOW CONTINUED WITH ANOTHER 3-7 INCHES SINCE YESTERDAY AFTERNOON OVER THE SOUTHERN WASATCH LAST NIGHT...AND LOCALLY THIS AMOUNT DOWNWIND OF THE GSL. PARTIAL CLEARING THAT OCCURRED OVER THE GREAT SALT LAKE HAS QUICKLY FILLED IN. A 130 KT UPPER JET AND A WEAK VORT SPOKE ARE NOSING ACROSS THE REGION TODAY. THIS COMBINED WITH DEVELOPING WEAK WARM AIR ADVECTION IS PRODUCING LIGHT SNOW IN SOUTHERN IDAHO WHICH IS SPILLING ELEVATED ECHOES INTO NORTHERN UTAH. IT IS A CHILLY START TO THE DAY AND SOUTHERLY FLOW HAS DEVELOPED FROM HIGH PRESSURE OVER SOUTHWEST UTAH AND A SURFACE TROF OF LOW PRESSURE EXTENDING INTO IDAHO FROM OREGON. 12Z ETA SUSTAINS UPWARD MOTION OVER NORTHERN AREAS THROUGH TODAY. 12Z ETA GIVES .10 INCHES OR LESS FROM THE CACHE VALLEY VALLEY SOUTH TO NEAR PROVO TODAY. MAY NEED TO INCREASE POPS OVER SOME NORTHERN AREAS AND ADD ACCUMULATIONS...BUT ONGOING FORECAST OKAY NOW SINCE PRECIP SHOULD BE MOSTLY LIGHT. ANOTHER WAVE MOVES ACROSS THE NORTH TONIGHT BUT OVER FLOW BECOMES ANTICYCLONIC AND PRECIP CHANCES LOOK MINIMAL. A MORE SIGNIFICANT WAVE PUSHES A WARM FRONT INTO THE CWA ON MONDAY AND TURNS THE FLOW MORE CYCLONIC IN ADVANCE OF A SYSTEM DIGGING ALONG THE CALIFORNIA COAST. THIS DEVELOPS RATHER STRONG SOUTHERLY SURFACE FLOW OVER THE REGION AND SOUTHWEST FLOW ALOFT WHICH SHOULD PRODUCE WIDESPREAD PRECIPITATION. GENERALLY GFS AND ETA IN GOOD AGREEMENT...GFS A LITTLE FASTER. SOUTHERLY WINDS WILL LIKELY DEVELOPING DOWNSLOPING DRYING EFFECTS AROUND THE SALT LAKE VALLEY BUT ACCUMULATING SNOW LOOKS PROBABLY FOR THE NORTHERN VALLEYS AND MUCH OF MOUNTAINS IN UTAH. MAY NEED TO ADD A WATCH FOR SOME NORTHERN VALLEYS. SURFACE BOUNDARY AND WAVE ALONG THIS FRONT MOVES ACROSS SOUTHERN IDAHO MONDAY NIGHT. WHATS LEFT OF THIS BOUNDARY DROPS INTO UTAH ON TUESDAY WHILE THE UPPER LEVEL SUPPORTS SPLITS AND RESULTS IN FRONTOLYSIS. PROBLEMS WITH KMTX RADAR...ADDRESSING THIS MORNING. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...WINTER STORM WATCH MONDAY THRU TUE NRN AND CENTRAL MTNS. ID...WINTER STORM WATCH MONDAY THRU TUE FOR THE MTNS. WY...NONE. && TARDY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 610 AM MST SUN DEC 28 2003 IDZ024-025-UTZ001>021-WYZ021-291400- CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION- WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN- WESTERN UINTA MOUNTAINS- 610 AM MST SUN DEC 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING. .DAY ONE... TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY SNOW...POSSIBLY HEAVY...IS EXPECTED AGAIN OVER MUCH OF THE AREA MONDAY AND TUESDAY. STRONG WINDS ARE ALSO POSSIBLE IN THE MOUNTAINS AND WESTERN VALLEYS. SEE THE LATEST WINTER WEATHER STATEMENT... SLCWSWSLC...FOR DETAILS. THE NEXT PACIFIC STORM COULD BRING SIGNIFICANT SNOWFALL TO THE AREA AGAIN FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
8 winter storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, Central and Southwest Mountains | 2003-12-29 | 36 | Female | Vehicle/Towed Trailer | Direct |
| Winter Storm, Central and Southwest Mountains | 2003-12-29 | 68 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328114, 5328115, 5328116, 5328117, 5328118, 5328119, 5328120, 5328121.